Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 2, 2013, 11:47 AM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2013, 11:47 AM MST (18:47 UTC)
- Expired
- Aug 2, 2013, 1:45 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WGUS55 KTWC 021847 FFWTWC AZC003-022045- /O.NEW.KTWC.FF.W.0029.130802T1847Z-130802T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1147 AM MST FRI AUG 2 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 145 PM MST * AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL RESULTING IN FLASH FLOODING FROM A THUNDERSTORM NEAR NICKSVILLE...OR 10 MILES SOUTH OF SIERRA VISTA...MOVING NORTHEAST AT 5 MPH. WEATHER SERVICE RADAR ESTIMATES THAT BETWEEN 1.50 AND 2.25 INCHES OF RAIN HAS FALLEN OVER THE HUNTER AND MILLER CANYONS OF THE HUACHUCA MOUNTAINS. GIVEN THIS RAIN HAS FALLEN OVER THE PREVIOUS BURN AREA OF THE MONUMENT FIRE...FLASH FLOODING OF THESE LOCATIONS ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SHORT PERIOD OF MODERATE RAINFALL ON A BURNED WATERSHED CAN LEAD TO FLASH FLOODS. SEEK HIGHER GROUND IMMEDIATELY...BUT IF IT IS UNSAFE TO EVACUATE DUE TO FLASH FLOODING...HEAVY RAIN...OR POOR VISIBILITY THE BEST ACTION MAY BE TO SHELTER IN PLACE IN A STURDY STRUCTURE. THE FORCE OF RUSHING WATER AND DEBRIS CAN DAMAGE OR DESTROY CULVERTS... BRIDGES...ROADWAYS...AND BUILDINGS. REMEMBER NEVER TO DRIVE THROUGH RAPIDLY FLOWING WATER...YOU MAY BE SWEPT AWAY. && LAT...LON 3141 11032 3148 11025 3141 11020 3137 11028 $$
1 follow-up statement
393 WGUS75 KTWC 022039 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 139 PM MST FRI AUG 2 2013 AZC003-022049- /O.EXP.KTWC.FF.W.0029.000000T0000Z-130802T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 139 PM MST FRI AUG 2 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM MST FOR SOUTHWESTERN COCHISE COUNTY... HEAVY RAINFALL FROM EARLIER OVER THE SOUTHERN HUACHUCA MOUNTAINS HAS SUBSIDED...THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...ELEVATED FLOWS ARE EXPECTED TO CONTINUE ACROSS AREA WASHES ESPECIALLY WITH ADDITIONAL RAINFALL IN THE AREA. LAT...LON 3141 11032 3148 11025 3141 11020 3137 11028 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:40 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 2, 8:40 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 840 AM MST FRI AUG 2 2013 .SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES. && .DISCUSSION...QUICKER CLEARING THIS MORNING WITH MUCH LESS DEBRIS CLOUD. STILL VERY WET WITH PRECIPITABLE WATER VALUES RANGING FROM ABOUT 1.5 INCHES NEAR THE NEW MEXICO BORDER TO THE 1.7 TO 1.8 THROUGH PIMA COUNTY. ANOTHER DAY WITH WEAK STORM LEVEL FLOW AND SLOW MOVING STORMS. HEAVY RAIN THE MAIN CONCERN WITH ISOLATED WET MICROBURST SEVERE POSSIBLE. ON THE LARGER SCALE SE AZ IS IN A SWATH OF MODEST UPPER LEVEL DIFFLUENCE ON THE NORTHEAST CORNER OF THE LOW PUSHING INTO THE BAJA PENINSULA. IN ADDITION...A WEAK INFLECTION ON WATER VAPOR IMAGERY PUSHING FROM NORTHEAST SONORA INTO SANTA CRUZ AND PIMA COUNTY TODAY. WE TWEAKED THE FORECAST TO ENHANCE THUNDERSTORM COVERAGE ACROSS SANTA CRUZ...EASTERN PIMA...AND THE TOHONO O'ODHAM NATION / CENTRAL PIMA COUNTY AREA THIS AFTERNOON. PORTIONS OF THOSE AREAS WERE HIT PRETTY HARD YESTERDAY...ESPECIALLY AREAS SOUTHWEST AND WEST OF TUCSON. && .PREV DISCUSSION...MODELS KEEP THE UPPER HIGH CENTERED OVER TEXAS THE NEXT SEVERAL DAYS...WITH A SOUTHERLY FLOW REMAINING IN PLACE OVER SOUTHEAST ARIZONA. NO NOTEWORTHY LARGE-SCALE FEATURES TO AID IN DAILY THUNDERSTORM DEVELOP SHOWING UP IN THE MODELS. THUS...WILL KEEP THE POP FORECAST AROUND CLIMO VALUES THROUGH THE PERIOD. OTHERWISE...TEMPERATURES WILL VARY DAILY BUT IN GENERAL REMAIN NEAR NORMAL READINGS. && .AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. SCT TSRA DEVELOPING AFT 02/18Z AND CONTINUING THRU 03/05Z. WIND GUSTS TO 45 KTS NEAR ANY TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 03/16Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION INTO NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF SOUTHEAST ARIZONA. OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY DRIVEN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER/RASMUSSEN
In the hours before
Special weather statement, Aug 2, 11:08 AM MST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1108 AM MST FRI AUG 2 2013 AZZ507-513-021845- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1108 AM MST FRI AUG 2 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 1145 AM MST... AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SIERRA VISTA NEAR HIGHWAY 82 BETWEEN SONOITA AND WHETSTONE...MOVING EAST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE. LAT...LON 3180 11034 3158 11027 3160 11053 3168 11054 TIME...MOT...LOC 1807Z 263DEG 7KT 3170 11044
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:08 AM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Aug 2, 11:25 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 2, 11:54 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 2, 12:09 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 12:18 PM MST | Flash Flood Warning | TWC | Santa Cruz | 117 min |
| Aug 2, 12:51 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 2, 1:28 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 2, 1:38 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 2, 1:42 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 2, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 2, 1:57 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Aug 2, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 2, 2:27 PM MST | Special Weather Statement | TWC | Pima | 33 min |
| Aug 2, 3:10 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Aug 2, 3:47 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Aug 2, 3:58 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.